Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 10, 2003, 4:38 PM EDT for Lewis County, Kentucky; Adams County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 4:38 PM EDT (20:38 UTC)
- Expired
- May 10, 2003, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Lewis County, KY, Adams County, OH
The radar
The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 12:00 PM EDT | Tornado Watch | SPC | 5 hr |
| May 10, 1:20 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
665
WUUS51 KILN 102038
SVRILN
KYC135-OHC001-102130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
436 PM EDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEWIS COUNTY IN KENTUCKY...
ADAMS COUNTY IN OHIO...
* UNTIL 530 PM EDT...
* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF MANCHESTER...OR ABOUT 5 MILES
NORTH OF MAYSVILLE...MOVING EAST AT 40 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TRINITY...
CLARKSBURG...
VANCEBURG...
MANCHESTER...
BENTONVILLE...
WRIGHTSVILLE...
LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3871 8371 3879 8369 3874 8328 3862 8328
3862 8315 3868 8310 3870 8305 3866 8305
3857 8310 3850 8319 3858 8363 3864 8365
3864 8371What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:22 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 10, 3:22 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
322 PM EDT SAT MAY 10 2003
WILL TRY TO HIT THE HIGHLIGHTS. CURRENT THUNDERSTORMS COMPLEX WILL
MOVE THROUGH EASTERN HALF OF FA LATE THIS AFTERNOON EARLY THIS
EVENING. COLD FRONT WILL PUSH THROUGH AFTER 6Z. EXPECT ANOTHER
SQUALL LINE TO DEVELOP AHEAD OF THE FRONT. THIS WILL PUSH THROUGH
LATE TONIGHT. WITH ADDITIONAL THUNDERSTORMS EXPECTED TONIGHT WILL
EXTEND THE FFA TIL NOON SUNDAY.
AVN A LITTLE QUICKER WITH FRONTAL PASSAGE TONIGHT. PREFER THE
SLOWER ETA WHICH LEAVES THE FRONT STRADDLED ACROSS MY CWA AT 12Z.
PRESSURE GRADIENT INCREASES BEHIND THE FRONT. WILL ISSUE A WIND
ADVISORY.
WRAP AROUND PRECIPITATION SUNDAY NIGHT INTO MONDAY NIGHT.
SEE LITTLE REBOUND IN TEMPERATURES ON SUNDAY...SO WILL DROP HIGHS A
COUPLE OF CATEGORIES.
.ILN....FLOOD WATCH ENTIRE FA UNTIL NOON SUNDAY.
WIND ADVISORY ENTIRE FA SUNDAY.
SITESHazardous weather outlook, May 10, 6:12 AM EDT, 10 hours 26 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-101215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 612 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED EASTERN INDIANA IN A MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE REST OF THE AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION TODAY. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING WITH A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT AS A COLD FRONT APPROACHES FROM THE WEST. THE PRIMARY SEVERE WEATHER THREAT THIS MORNING WILL BE LARGE HAIL. THE PRIMARY SEVERE WEATHER THREAT LATER THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY MORNING. THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS. WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING INTO MONDAY. THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER WIND ADVISORIES OR WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 10, 2:00 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
200 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM AURORA IN FLOOD
05/10/03 DEARBORN HIGH WATER ON US 50
OUTSIDE AURORA
0300 AM COUNTYWIDE IN FLOOD
05/10/03 SWITZERLAND ROADS WASHED OUT
0300 AM COUNTYWIDE KY FLOOD
05/10/03 GALLATIN WATER ON ROADS
0500 AM REXVILLE IN FLASH FLOOD
05/10/03 RIPLEY WATER COVERED ROADS AROUND
COUNTY ROAD 400 WEST
0500 AM RISING SUN IN FLASH FLOOD
05/10/03 OHIO DEBRIS WASHED ON STATE
ROUTE 232
0530 AM COUNTYWIDE IN FLASH FLOOD
05/10/03 SWITZERLAND WATER OVER SEVERAL COUNTY
ROADS
0530 AM COUNTYWIDE KY FLASH FLOOD
05/10/03 BOONE WATER ON SOME COUNTY ROADS
0500 AM COUNTYWIDE KY FLOOD
05/10/03 PENDLETON SEVERAL STREAMS OUT OF
THEIR BANKS
0530 AM CRESCENT SPRINGS KY FLASH FLOOD
05/10/03 KENTON TRAILER PARK EVACUATED DUE
TO HIGH WATER
0400 AM COUNTYWIDE KY FLASH FLOOD
05/10/03 GALLATIN WATER ON ROADS
0615 AM COUNTYWIDE KY FLOOD
05/10/03 CAMPBELL HIGH WATER ON ROADS
0750 AM LOVELAND OH FLOOD
05/10/03 HAMILTON LOWLAND FLOODING
0830 AM COUNTYWIDE IN FLOOD
05/10/03 DEARBORN COUNTY ROAD 448 CLOSED DUE
TO HIGH WATER
0900 AM COUNTYWIDE KY FLOOD
05/10/03 LEWIS WATER ACROSS ROADS
1006 AM COUNTYWIDE OH FLOOD
05/10/03 ADAMS WATER ACROSS SEVERAL ROADS
1010 AM COUNTYWIDE OH FLOOD
05/10/03 SCIOTO WATER ACROSS SEVERAL ROADS
0840 AM BATAVIA OH FLOOD
05/10/03 CLERMONT WATER ON AREA ROADS
0855 AM COUNTYWIDE OH FLOOD
05/10/03 BROWN WATER OVER SEVERAL COUNTY
ROADS
1000 AM COUNTYWIDE OH FLOOD
05/10/03 HIGHLAND WATER OVER ROADS IN
WESTERN PART OF THE COUNTY
0955 AM FAIRFAX OH FLASH FLOOD
05/10/03 HAMILTON EVACUATIONS DUE TO
FLOODING
0955 AM DELHI OH FLASH FLOOD
05/10/03 HAMILTON EVACUATIONS DUE TO
FLOODING
1143 AM COUNTYWIDE OH FLASH FLOOD
05/10/03 CLERMONT WATER ACROSS ROADS AT
ROUTE 133 AND MARTIN ROAD
1240 PM COUNTYWIDE OH FLASH FLOOD
05/10/03 BROWN CARS STRANDED DUE TO HIGH
WATER
1137 AM COUNTYWIDE OH FLASH FLOOD
05/10/03 ADAMS WATER ACROSS ROADSLocal storm report, May 10, 2:50 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
250 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0227 PM CAMBRIDGE CITY IN WIND DAMAGE
05/10/03 WAYNE TREES DOWN
1221 PM CONNERSVILLE IN .75 INCH HAIL
05/10/03 FAYETTE
0109 PM WEST ALEXANDRIA OH .88 INCH HAIL
05/10/03 PREBLE
0115 PM 3 SW NEW LEBANON OH 1.00 INCH HAIL
05/10/03 MONTGOMERY
0146 PM WRIGHT-PATTERSON AFB OH .88 INCH HAIL
05/10/03 GREENESpecial weather statement, May 10, 3:34 PM EDT, 1 hour 4 minutes before
INZ050-058-059-066-073>075-080-KYZ089-OHZ026-034-035-042>044-051-052- 060-061-102100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 334 PM EDT SAT MAY 10 2003 THE TORNADO WATCH HAS BEEN CLEARED FOR WEST CENTRAL OHIO...ALL OF INDIANA...CARROLL COUNTY KENTUCKY...AND PORTIONS OF THE MIAMI VALLEY CLOSE TO THE INDIANA BORDER. THE STRONGEST THUNDERSTORMS HAVE MOVED EAST OF THIS AREA AND THERE IS NO LONGER A THREAT FOR TORNADOS THIS AFTERNOON. COUNTIES THAT ARE NO LONGER IN THE TORNADO WATCH ARE: HARDIN AUGLAIZE MERCER SHELBY LOGAN CHAMPAIGN MIAMI DARKE MONTGOMERY PREBLE WAYNE FAYETTE IN UNION IN FRANKLIN IN RIPLEY DEARBORN OHIO SWITZERLAND CARROLL IN THE MIAMI VALLEY...CLARK AND GREENE COUNTIES REMAIN IN THE WATCH UNTIL 5 PM. ALL OF NORTHERN KENTUCKY WITH THE EXCEPTION OF CARROLL COUNTY REMAINS IN THE WATCH UNTIL 5 PM. ALL OF SOUTHWEST...CENTRAL...AND SOUTH CENTRAL OHIO REMAIN IN THE WATCH UNTIL 5 PM. FRANKS
Local storm report, May 10, 4:21 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
421 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM FELICITY OH 1.00 INCH HAIL
05/10/03 CLERMONT REPORTED BY TRAINED
SPOTTER.
RLGLocal storm report, May 10, 4:28 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
428 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM 5 N BROOKSVILLE KY 1.00 INCH HAIL
05/10/03 BRACKEN REPORTED BY TRAINED
SPOTTER.
RLGSpecial weather statement, May 10, 4:36 PM EDT, 2 minutes before
KYZ090>096-OHZ045-046-053>056-062>065-070>072-074-077-078-080-102100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 436 PM EDT SAT MAY 10 2003 THE TORNADO WATCH HAS BEEN CLEARED FOR SOUTHWEST AND CENTRAL OHIO...MUCH OF NORTHERN KENTUCKY...AND PORTIONS OF SOUTH CENTRAL OHIO. THE STRONGEST THUNDERSTORMS HAVE MOVED EAST OF THIS AREA AND THERE IS NO LONGER A THREAT FOR TORNADOS THIS AFTERNOON. COUNTIES THAT ARE NO LONGER IN THE TORNADO WATCH ARE: IN OHIO: UNION DELAWARE LICKING MADISON FAYETTE FRANLIN OH FAIRFIELD FAYETTE OH PICKAWAY HOCKING WARREN BUTLER HAMILTON CLERMONT HIGHLAND IN KENTUCKY: BOONE KENTON CAMPBELL GALLATIN OWEN GRANT PENDELTON THUNDERSTORMS WILL CONTINUE TO MOVE EAST THIS AFTERNOON AND AFFECT PORTIONS OF NORTHEAST KENTUCKY AND SOUTH CENTRAL OHIO. COUNTIES THAT REMAIN IN THE WATCH THROUGH 5 PM INCLUDE: IN OHIO: ROSS PIKE SCIOTO ADAMS BROWN IN KENTUCKY: BRACKEN ROBERTSON MASON LEWIS STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:52 AM EDT | Flash Flood Warning | ILN | Gallatin | 113 min |
| May 10, 4:05 AM EDT | Flash Flood Warning | ILN | Boone, Grant, Kenton | 115 min |
| May 10, 4:31 AM EDT | Severe Thunderstorm Warning | ILN | Bracken | 29 min |
| May 10, 4:47 AM EDT | Severe Thunderstorm Warning | ILN | Mason | 28 min |
| May 10, 4:57 AM EDT | Severe Thunderstorm Warning | ILN | Lewis | 33 min |
| May 10, 5:15 AM EDT | Flash Flood Warning | ILN | Gallatin | 90 min |
| May 10, 9:28 AM EDT | Flash Flood Warning | ILN | Boone, Campbell, Kenton | 3 hr |
| May 10, 11:17 AM EDT | Severe Thunderstorm Warning | ILN | Boone | 58 min |
| May 10, 4:03 PM EDT | Severe Thunderstorm Warning | ILN | Bracken | 42 min |
| May 10, 4:20 PM EDT | Severe Thunderstorm Warning | ILN | Mason | 40 min |
| May 10, 4:45 PM EDT | Tornado Warning | ILN | Lewis, Mason | 30 min |
| May 10, 5:15 PM EDT | Tornado Warning | ILN | Lewis | 30 min |
| May 10, 5:36 PM EDT | Flash Flood Warning | ILN | Lewis | 24 min |
| May 10, 6:37 AM EDT | Severe Thunderstorm Warning | ILN | Brown | 23 min |
| May 10, 9:29 AM EDT | Flash Flood Warning | ILN | Pike | 2 hr |
| May 10, 9:42 AM EDT | Flash Flood Warning | ILN | Brown, Clermont, Highland | 3 hr |
| May 10, 10:11 AM EDT | Flash Flood Warning | ILN | Adams, Scioto | 3 hr |
| May 10, 12:01 PM EDT | Severe Thunderstorm Warning | ILN | Brown | 44 min |
| May 10, 12:31 PM EDT | Severe Thunderstorm Warning | ILN | Adams | 59 min |
| May 10, 12:47 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 58 min |
| May 10, 12:48 PM EDT | Flash Flood Warning | ILN | Brown | 117 min |
| May 10, 12:55 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 50 min |
| May 10, 1:08 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 67 min |
| May 10, 1:11 PM EDT | Flash Flood Warning | ILN | Adams, Scioto | 2 hr |
| May 10, 1:36 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene | 54 min |
| May 10, 2:44 PM EDT | Severe Thunderstorm Warning | ILN | Preble | 61 min |
| May 10, 2:57 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 63 min |
| May 10, 3:08 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton | 67 min |
| May 10, 3:42 PM EDT | Flash Flood Warning | ILN | Adams, Brown, Highland | 2 hr |
| May 10, 4:19 PM EDT | Flash Flood Warning | ILN | Pike, Scioto | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.